Serotonin Side Effects - How to Recognize Symptoms of Too Much Serotonin
Johnna was not getting good results from her antidepressants.
The doctor had given her a selective serotonin reputake inhibitor (SSRI) called Cymbalta (duloxetine). He increased the dosage several times, but, as often happens with people who use SSRIs, the medication just did not seem to be working.
The doctor decided to switch Johnna's medication to a selective norepinephrine/serotonin reuptake inhibitor (SNRI) called Effexor (venlafaxine). The first day, Johnna felt wonderful. The second day, Johnna felt terrible. No longer depressed, Johnna felt her heart beating so hard it seemed it was going to jump into her throat. She had to go to the bathroom 10 times for diarrhea. She felt a cold or flu coming on, but instead of sniffles, sneezes, or a sore throat, she developed a high fever.
Johnna was suffering serotonin syndrome. These and other symptoms of too much serotonin in the gaps between the neurons of the brain are not universal, but not unusual in people who have the dosages of their medications increased. But it isn't just medications that can cause serotonin syndrome.
Certain foods contain natural serotonin. Two foods you would have to be a wild foods enthusiast to find, black (not English) walnuts and butternuts, are sufficiently high in serotonin that they have immediate, visible effects on both depression, by increasing serotonin in the brain, and the digestive tract, by increasing serotonin in the digestive tract.
Pecans, bananas, walnuts, avocados, tomatoes, plums, cashews, and many tropical fruits also contain serotonin. People who overeat these foods can experience not just a pleasant high from their "comfort foods" but even a rush of symptoms of serotonin syndrome. Banana daiquiris, drunk several at a time, and nut breads, if you were to eat the entire loaf (and it's certainly known to happen), all can cause fevers, racing heart, and stomach upset. When this happens, it's probably not due to an allergy. It's probably due to serotonin syndrome.
How can you recognize too-much-serotonin side effects? Common symptoms include:
- Symptoms for which you should make an appointment to see your doctor soon, such as racing heart, dilated pupils, exaggerated and excessive reflexes, and muscle twitches.
- Symptoms that you should call your doctor about, such as stomach rumbles, diarrhea, flatulence belching, high blood pressure, and fever up to 104° F/40° C.
- Symptoms for which you should call an ambulance to get to emergency care, such as very high blood pressure, fever over 104° F/40° C, dehydration, seizures, and blood clots.
Symptoms of excess serotonin are almost unknown from taking a supplement by itself. Supplements taken with antidepressants, however, sometimes cause problems, although the symptoms are less severe than those caused by medication. Supplements that can cause problems when taken with antidepressants include:
- Certain herbs and spices, including St. John's wort, nutmeg, Syrian rue, or Panax ginseng (the expensive form of ginseng from China, usually sold in Chinese herb shops as whole root).(Learn more about benefits of ginseng).
- Tryptophan and 5-HTP.
Much more severe problems, however, result when antidepressants are taken with:
- Stimulants that work on the central nervous system, such as cocaine, amphetamines, or certain weight loss drugs.
- Medications for migraine headaches.
- Street drugs, such as LSD, Ecstasy,"foxy" (5-Methoxy-diisopropyltryptamine).
- Opium-based pain relievers, such as Vicodin, paregoric, oxycodone, or fentanyl.
- Drugs for seizure disorders, bipolar disorder, and for treating vomiting and nausea during chemotherapy.
The best way to avoid serotonin side effects is to take only one treatment for depression at a time. Be sure you to discuss potential side effects with your doctor whenever the dosage of your prescription medication for depression is raised.